Taiwanese Journal of Mathematics

On Generalized Folkman Numbers

Yusheng Li and Qizhong Lin

Full-text: Open access


For graphs $G$, $G_1$ and $G_2$, let $G \to (G_1,G_2)$ signify that any red/blue edge-coloring of $G$ contains a red $G_1$ or a blue $G_2$, and let $f(G_1,G_2)$ be the minimum $N$ such that there is a graph $G$ of order $N$ with $\omega(G) = \max \{\omega(G_1),\omega(G_2)\}$ and $G \to (G_1,G_2)$. It is shown that $c_1(n/\!\log n)^{(m+1)/2} \leq f(K_m,K_{n,n}) \leq c_2 n^{m-1}$, where $c_i = c_i(m) \gt 0$ are constants. In particular, $cn^2/\log n \leq f(K_3,K_{n,n}) \leq 2n^2+2n-1$. Moreover, $f(K_m,T_n) \leq m^2(n-1)$ for all $n \geq m \geq 2$, where $T_n$ is a tree on $n$ vertices.

Article information

Taiwanese J. Math., Volume 21, Number 1 (2017), 1-9.

First available in Project Euclid: 1 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C35: Extremal problems [See also 90C35] 05C55: Generalized Ramsey theory [See also 05D10] 05D10: Ramsey theory [See also 05C55]

generalized Folkman number construction probabilistic method


Li, Yusheng; Lin, Qizhong. On Generalized Folkman Numbers. Taiwanese J. Math. 21 (2017), no. 1, 1--9. doi:10.11650/tjm.21.2017.7710. https://projecteuclid.org/euclid.twjm/1498874553

Export citation


  • N. Alon and J. H. Spencer, The Probabilistic Method, Third edition, John Wiley & Sons, Hoboken, NJ, 2008.
  • T. Bohman, The triangle-free process, Adv. Math. 221 (2009), no. 5, 1653–1677.
  • F. Chung and R. Graham, Erdős on Graphs: His Legacy of Unsolved Problems, A K Peter, 1999.
  • V. Chvátal, Tree-complete graph Ramsey numbers, J. Graph Theory 1 (1977), no. 1, 93.
  • A. Dudek and V. Rödl, On the Folkman number $f(2,3,4)$, Experiment. Math. 17 (2008), no. 1, 63–67.
  • P. Erdős and A. Hajnal, Research problem 2-5, J. Combin. Theory 2 (1967), 104.
  • P. Erdős and L. Lovász, Problems and results on $3$-chromatic hypergraphs and some related questions, in Infinite and Finite Sets, (A. Hajnal et al., eds), North-Holland, Amsterdam, 609–627, 1975.
  • P. Erdős and J. Spencer, Lopsided Lovász Local lemma and Latin transversals, Discrete Appl. Math. 30 (1991), no. 2-3, 151–154.
  • J. Folkman, Graphs with monochromatic complete subgraphs in every edge coloring, SIAM J. Appl. Math. 18 (1970), no. 1, 19–24.
  • P. Frankl and V. Rödl, Large triangle-free subgraphs in graphs without $K_4$, Graphs Combin. 2 (1986), no. 1, 135–144.
  • R. L. Graham, On edgewise $2$-colored graphs with monochromatic triangles and containing no complete hexagon, J. Combinatorial Theory 4 (1968), no. 3, 300.
  • A. R. Lange, S. P. Radziszowski and X. Xu, Use of MAX-CUT for Ramsey arrowing of triangles, J. Combin. Math. Combin. Comput. 88 (2014), 61–71.
  • S. Lin, On Ramsey numbers and $K_r$-coloring of graphs, J. Combinatorial Theory Ser. B 12 (1972), no. 1, 82–92.
  • Q. Lin and Y. Li, Ramsey numbers of $K_3$ and $K_{n,n}$, Appl. Math. Lett. 25 (2012), no. 3, 380–384.
  • ––––, A Folkman linear family, SIAM J. Discrete Math. 29 (2015), no. 4, 1988–1998.
  • L. Lu, Explicit construction of small Folkman graphs, SIAM J. Discrete Math. 21 (2008), no. 4, 1053–1060.
  • L. Lu and L. Székely, Using Lovász local lemma in the space of random injections, Electron. J. Combin. 14 (2007), no. 1, 63.
  • J. Nešetřil and V. Rödl, The Ramsey property for graphs with forbidden complete subgraphs, J. Combinatorial Theory Ser. B 20 (1976), no. 3, 243–249.
  • K. Piwakowski, S. P. Radziszowski and S. Urbański, Computation of the Folkman number $F_e(3,3;5)$, J. Graph Theory 32 (1999), no. 1, 41–49.
  • J. Spencer, Asymptotic lower bounds for Ramsey functions, Discrete Math. 20 (1977), no. 1, 69–76.
  • ––––, Three hundred million points suffice, J. Combin. Theory Ser. A 49 (1988), no. 2, 210–217.